Communications in Mathematical Sciences

Stable discretization of magnetohydrodynamics in bounded domains

Jian-Guo Liu and Robert Pego

Full-text: Open access

Abstract

We study a semi-implicit time-difference scheme for magnetohydrodynamics of a viscous and resistive incompressible fluid in a bounded smooth domain with a perfectly conducting boundary. In the scheme, the velocity and magnetic fields are updated by solving simple Helmholtz equations. Pressure is treated explicitly in time, by solving Poisson equations corresponding to a recently de- veloped formula for the Navier-Stokes pressure involving the commutator of Laplacian and Leray projection operators. We prove stability of the time-difference scheme, and deduce a local-time well- posedness theorem for MHD dynamics extended to ignore the divergence-free constraint on velocity and magnetic fields. These fields are divergence-free for all later time if they are initially so.

Article information

Source
Commun. Math. Sci., Volume 8, Number 1 (2010), 235-251.

Dates
First available in Project Euclid: 23 February 2010

Permanent link to this document
https://projecteuclid.org/euclid.cms/1266935021

Mathematical Reviews number (MathSciNet)
MR2655908

Zentralblatt MATH identifier
1278.76127

Subjects
Primary: 76W05: Magnetohydrodynamics and electrohydrodynamics 76D03: Existence, uniqueness, and regularity theory [See also 35Q30]

Keywords
Time-dependent incompressible viscous flow Stokes pressure Leray projection projection method pressure Poisson equation

Citation

Liu, Jian-Guo; Pego, Robert. Stable discretization of magnetohydrodynamics in bounded domains. Commun. Math. Sci. 8 (2010), no. 1, 235--251. https://projecteuclid.org/euclid.cms/1266935021


Export citation